Celebrex And Weight Gain
Weight gain is a possible side effect of long-term use of Celebrex although it is only rarely reported. Clinical studies show that weight gain due to Celebrex occurs only in less than 2 percent of people using this drug. Since weight gain is rarely caused by Celebrex, it is difficult determine whether your weight gain is associated with the medication, other medical reasons, or a combination of these factors.
Understanding Clinical Studies
Before a medication gets the approval of the FDA, it undergoes several clinical trials, where a statistically-sound number of participants taking this medication are compared to a group of people who have not taken the medication. Each participant is then interviewed and studied for possible drug side effects which are always documented. Through these clinical studies, it is possible to see what the common side effects of a certain drug are and how these side effects compare to those who have not taken the medication. Documented side effects are then classified as “common side effects” (those that occurred in more than 1 to percent of the participants) and “rare side effects” (those that occurred in less than 1 to 2 percent of the participants).
In clinical studies of Celebrex, weight gain has been reported by less than 2 percent of the study group and is therefore is considered a rare side effect.
Rapid or Sudden Weight Gain With Celebrex
Although weight gain is rarely reported, it is a clinically significant side effect that has to be monitored and evaluated by your healthcare provider.
It is important to note that majority of non-steroidal anti-inflammatory drugs (NSAIDs) including Celebrex, increase the risk for heart problems (particularly congestive heart failure or CHF) and kidney problems. One of the main symptoms of these conditions is sudden, unexplained weight gain. As a matter of fact, people with CHF or renal diseases can rapidly gain weight in just a couple of days.
This sudden weight gain is often accompanied by other symptoms such as swelling of the lower extremities (ankles, feet and legs) and cough. For the untrained eye, it is quite difficult to differentiate weight gain caused by Celebrex against weight gain caused by other underlying medical conditions.
Patients taking Celebrex should watch out for signs of unexplained weight gain or swelling. It is important to consult your healthcare provider as soon as you notice any signs of rapid weight gain.
Managing Gradual Weight Gain With Celebrex
However, if you notice gradual weight gain while using Celebrex, there are some lifestyle changes that you can do to prevent your weight from going beyond the ideal. Here are some suggestions that you can try:
- Watch what you eat. Include in your diet heart-healthy foods such as fresh fruits and vegetables, lean meat, fish, beans, nuts and eggs. Minimize consumption of saturated fats, cholesterol salt and sugars.
- Get regular exercise. Adding a 30-minute exercise in your daily schedule would help prevent weight gain.
- Avoid alcohol intake.
If you notice that you are continuously gaining despite these measures, discuss it with your healthcare provider. He or she should evaluate your condition before giving any recommendation.